Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2014, 12:27 AM EDT for Gratiot County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 12:27 AM EDT (04:27 UTC)
- Expired
- May 8, 2014, 1:30 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:45 AM EDT | HAIL 1 | 1 N Alma, MI | WATER WAS REPORTED OVER ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933 WUUS53 KGRR 080427 SVRGRR MIC057-080530- /O.NEW.KGRR.SV.W.0019.140508T0427Z-140508T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1227 AM EDT THU MAY 8 2014 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN... * UNTIL 130 AM EDT * AT 1225 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELWELL... AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ALMA... ITHACA... SEVILLE TWP... LAFAYETTE TWP... FOREST HILL... NORTH STAR... ELWELL... WHEELER... ST. LOUIS... BRECKENRIDGE... LANGPORT... BEEBE... EUGENE... EDGEWOOD... NEW HAVEN CENTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4320 8438 4320 8481 4346 8480 4346 8436 TIME...MOT...LOC 0427Z 270DEG 19KT 4336 8471 HAIL...1.00IN WIND...<50MPH $$ 93
2 follow-up statements
451 WWUS53 KGRR 080447 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1247 AM EDT THU MAY 8 2014 MIC057-080530- /O.CON.KGRR.SV.W.0019.000000T0000Z-140508T0530Z/ GRATIOT MI- 1247 AM EDT THU MAY 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRATIOT COUNTY UNTIL 130 AM EDT... AT 1244 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEEBE...AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ALMA... ITHACA... SEVILLE TWP... LAFAYETTE TWP... FOREST HILL... NORTH STAR... ELWELL... WHEELER... ST. LOUIS... BRECKENRIDGE... LANGPORT... BEEBE... GALLOWAY... EUGENE... EDGEWOOD... NEW HAVEN CENTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4320 8438 4320 8481 4346 8480 4346 8436 TIME...MOT...LOC 0447Z 270DEG 19KT 4336 8456 HAIL...1.00IN WIND...<50MPH $$ 93
087 WWUS53 KGRR 080512 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 112 AM EDT THU MAY 8 2014 MIC057-080522- /O.CAN.KGRR.SV.W.0019.000000T0000Z-140508T0530Z/ GRATIOT MI- 112 AM EDT THU MAY 8 2014 ...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4320 8438 4320 8481 4346 8480 4346 8436 TIME...MOT...LOC 0512Z 270DEG 19KT 4336 8438 $$ 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:21 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 7, 11:21 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1121 PM EDT WED MAY 7 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 330 PM EDT WED MAY 7 2014 MUCH WARMER AIR WILL SWEEP INTO THE AREA FROM THE SOUTH ON THURSDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA TONIGHT. HIGHS ON THURSDAY WILL PUSH INTO THE 80S FROM THE INTERSTATE 96 CORRIDOR OFF TO THE SOUTH. ROUNDS OF SHOWERS AND STORMS ARE POSSIBLE INTO FRIDAY NIGHT...WITH THE BEST CHANCES OCCURRING THURSDAY EVENING THROUGH FRIDAY MORNING. MANY LOCATIONS WILL SEE AN ADDITIONAL ONE HALF TO ONE INCH OF RAINFALL. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 330 PM EDT WED MAY 7 2014 CONVECTIVE TRENDS WILL BE THE MAIN FOCUS OF THE SHORT TERM. FIRST ORDER OF BUSINESS IS THE CHANCES FOR REDEVELOPMENT THIS EVENING AS THE 850MB LLJ AND MOISTURE TRANSPORT RAMPS UP. HI-RES MODELS ARE NOT SHOWING MUCH IN THE WAY OF ACTIVITY THIS EVENING OR TONIGHT...BUT WOULD NOT BE SURPRISED TO SEE REDEVELOPMENT LATER THIS EVENING. HAVE MAINLY CHANCE POPS IN THE FORECAST TO COVER THIS THREAT. AS WE HEAD INTO THURSDAY IT LOOKS LIKE WE MAY BE MAINLY CAPPED IN THE WARM SECTOR OF THE SYSTEM SO ONLY HAVE 20/30 PCT CHANCE WORDING IN FOR THE NORTHERN AND WESTERN SECTIONS OF THE CWA. BEST CHANCES FOR SHOWERS AND STORMS TO COME THURSDAY NIGHT INTO FRIDAY MORNING AS A STRONG LLJ SWEEPS ACROSS THE FORECAST AREA. THINKING THREAT FOR SEVERE IS SOMEWHAT MARGINAL THROUGH THIS ENTIRE EVENT AND SO DOES SPC...WITH QUITE A BIT OF GENERAL THUNDER COVERING OUT AREA. PRECIPITATION SHOULD TAPER OFF TO SHOWERS FRIDAY NIGHT BEHIND THE FRONT. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 330 PM EDT WED MAY 7 2014 SEASONABLY MILD WEATHER IS ANTICIPATED THIS WEEKEND WITH MAX TEMPS WELL INTO THE 60S SATURDAY THEN IN THE 70S FOR SUNDAY. THERE IS JUST A SMALL CHANCE OF A SHOWER SUNDAY WITH THE WARM FRONT BUT MOST AREAS WILL NOT SEE ANY RAINFALL SUNDAY. THE WX PATTERN WILL BECOME A LITTLE UNSETTLED EARLY NEXT WEEK AS THE NEXT LOW PRESSURE SYSTEM IN THE PLAINS STATES GRADUALLY MOVES EAST. IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS EARLY AS MONDAY AND FOR TUESDAY. TEMPS WILL RETURN TO NEAR NORMAL BEHIND THAT SYSTEM FOR THE MIDDLE PORTION OF NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1115 PM EDT WED MAY 7 2014 I BACKED OFF ON THE MVFR CEILINGS TONIGHT. NOT SEEING MUCH IN THE WAY OF LOWER CLOUD DEVELOPMENT AT THIS TIME. I ALSO DELAYED THE LOWERING OF THE VISIBILITIES. WHILE IT WILL BE UNSTABLE TONIGHT....I DID NOT FEATURE THUNDERSTORMS AS CAP TRIES TO FORM. HOWEVER...AVIATORS SHOULD MONITOR THE STORMS IN WRN WI...AS THEY MAY TRY TO TRACK INTO LOWER MI LATER TONIGHT. ON THURSDAY THE ATMOSPHERE REMAINS UNSTABLE...ESPECIALLY IN THE AFTERNOON AND EVENING. THE CAP BECOMES WEAK...SO WILL NEED TO MONITOR THE POTENTIAL FOR STORMS. FOR NOW I KEPT THEM OUT OF THE FORECAST. IF STORMS DO FORM...THE COULD BECOME QUITE STRONG. && .MARINE... ISSUED AT 905 PM EDT WED MAY 7 2014 WE TRIMMED THE SCA TO ONLY INCLUDE THE NEARSHORE AREA NORTH OF GRAND HAVEN. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA OVERNIGHT SOUTH OF GRAND HAVEN. && .HYDROLOGY... ISSUED AT 330 PM EDT WED MAY 7 2014 HEAVIEST RAIN LAST NIGHT FELL IN A SWATHE FROM MUSKEGON TO GRAND RAPIDS EAST INTO SOUTHERN IONIA COUNTY. REPORTS IN THIS ZONE SHOWED RAINFALL ON THE ORDER OF 1 TO 2 INCHES GENERALLY. RIVERS IN AND AROUND THE GRAND RAPIDS AREA HAVE BRIEFLY SPIKED UP...BUT GIVEN THE CONVECTIVE NATURE OF THE PRECIPITATION (NOT BASIN WIDE) THINKING WE WILL NOT SEE ANY ISSUES FROM THIS INITIAL BURST IN TERMS OF ADVISORIES. ADDITIONAL RAINFALL IS EXPECTED HOWEVER FROM TONIGHT THROUGH FRIDAY NIGHT. RAINFALL THROUGH THE REMAINDER OF THE EVENT COULD STILL END UP BEING AROUND AN INCH OVER MUCH OF THE AREA. THINKING OUR BEST CHANCES FOR RAIN FROM HERE ON OUT WILL COME THURSDAY EVENING THROUGH FRIDAY MORNING. NOT EXPECTING BIG RIVER ISSUES IN TERMS OF WARNINGS AND ADVISORIES FOR RIVER POINTS...BUT LOCALLY HEAVY RAINS ARE QUITE POSSIBLE JUST LIKE LAST NIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR LMZ847>849. && SYNOPSIS...DUKE SHORT TERM...DUKE LONG TERM...LAURENS AVIATION...MJS HYDROLOGY...DUKE MARINE...93
Hazardous weather outlook, May 7, 4:25 PM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EDT WED MAY 7 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 425 PM EDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH THIS EVENING AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN RISKS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING COULD ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY. LMZ844>849-080845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 425 PM EDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT EAST WINDS TO 25 KNOTS AND SCATTERED THUNDERSTORMS WILL POSE A HAZARD TO SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE NEXT MONDAY AND TUESDAY AS WELL. AREAS OF DENSE FOG MAY IMPACT LAKE MICHIGAN THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING INTO FRIDAY. MEADE MJS
In the hours before
Special weather statement, May 7, 7:02 PM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
702 PM EDT WED MAY 7 2014
MIZ043-044-080000-
NEWAYGO-OCEANA-
702 PM EDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELBY...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEWAYGO... BITELY... FREMONT...
WHITE CLOUD... FERRY... WALKERVILLE...
HESPERIA... TROY TWP... REEMAN...
WOODLAND PARK... BROHMAN... HOME TWP...
BRIDGETON... ASHLAND TWP... WOODVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4374 8647 4382 8644 4381 8556 4330 8557
4329 8604 4347 8604 4347 8646 4360 8654
4366 8654
TIME...MOT...LOC 2303Z 285DEG 33KT 4362 8629
MJSSpecial weather statement, May 7, 7:08 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 708 PM EDT WED MAY 7 2014 MIZ051-052-058-059-080015- CLINTON-GRATIOT-IONIA-MONTCALM- 708 PM EDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VICKERYVILLE...MOVING EAST AT 40 MPH. PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ST. JOHNS BY 735 PM EDT... HUBBARDSTON BY 710 PM EDT... ASHLEY BY 735 PM EDT... ELSIE BY 745 PM EDT... CARSON CITY BY 710 PM EDT... PERRINTON BY 720 PM EDT... MAPLE RAPIDS BY 725 PM EDT... BRIDGEVILLE BY 730 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4277 8437 4309 8502 4326 8496 4324 8436 TIME...MOT...LOC 2308Z 285DEG 33KT 4315 8487 MJS
Local storm report, May 7, 8:26 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 NE FERRY 43.59N 86.21W
05/07/2014 M1.00 INCH OCEANA MI BROADCAST MEDIA
&&Special weather statement, May 8, 12:17 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1217 AM EDT THU MAY 8 2014
MIZ045-046-051-052-058-059-080515-
CLINTON-GRATIOT-IONIA-ISABELLA-MECOSTA-MONTCALM-
1217 AM EDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEIDMAN TO ITHACA...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
ALMA BY 1220 AM EDT...
MOUNT PLEASANT BY 1240 AM EDT...
WEIDMAN BY 1220 AM EDT...
ASHLEY BY 1240 AM EDT...
ROSEBUSH BY 1245 AM EDT...
ELSIE BY 1250 AM EDT...
ELWELL BY 1215 AM EDT...
BEAL CITY BY 1225 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4307 8512 4375 8512 4374 8460 4347 8460
4347 8436 4307 8436
TIME...MOT...LOC 0417Z 272DEG 20KT 4366 8499 4332 8464
93The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:17 AM EDT | Special Weather Statement | GRR | Gratiot, Isabella | 58 min |
| May 8, 1:40 AM EDT | Special Weather Statement | GRR | Gratiot | 65 min |
| May 8, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 83 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.